Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 119, NWS State College, PA

July 24, 2008Centre County, Clearfield County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 24, 2008, 2:17 PM EDT for Centre County, Clearfield County, Pennsylvania. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2008, 2:17 PM EDT (18:17 UTC)
Expired
Jul 24, 2008, 3:00 PM EDT
In force
43 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Centre County, PA, Clearfield County, PA

The radar

The State College radar (KCCX), 13 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2008-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2008-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
451 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:14 PM EDT, 3 minutes earlier.

Area forecast discussion, Jul 24, 2:14 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
214 PM EDT THU JUL 24 2008

.SYNOPSIS...

A SLOW MOVING COLD FRONT OVER EASTERN PENNSYLVANIA...WILL
CONTINUE OFF THE MID ATLANTIC COAST BY LATER TODAY AND OVERNIGHT.
MEANWHILE A STRONG DISTURBANCE ALOFT WILL CROSS PENNSYLVANIA THIS
AFTERNOON BRINGING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS.
IMPROVING CONDITIONS WILL OCCUR TONIGHT THROUGH FRIDAY NIGHT AS
HIGH PRESSURE BUILDS INTO THE REGION. ANOTHER COLD FRONT WILL
APPROACH THE REGION THIS WEEKEND WITH A ROUND OR TWO OF SHOWERS
AND THUNDERSTORMS ON SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...

PRECIPITATION HAS TURNED DECIDEDLY CONVECTIVE WITH THE APPROACH OF
THE UPPER SHORTWAVE AND DAYTIME HEATING. TRACKING MARGINALLY
SEVERE CELLS NOW THRU CENTRAL MOUNTAINS...BIGGEST THREAT SEEMS TO
BE HAIL.

REST OF THE AFTERNOON WILL SEE THIS SHORTWAVE MOVE ESE INTO
PROGRESSIVELY MORE STABLE AIR...BUT WITH STEEP MID LEVEL LAPSE
RATES...WILL MAINTAIN THE THREAT FOR GUSTY WINDS AND HAIL FOR THE
NEXT FEW HOURS.

THINKING IS THAT CONDITIONS WILL IMPROVE RAPIDLY AFTER DARK AS THE
BEST OF THE INSTABILITY SHEARS OUT TO THE EAST AND WEAK HIGH
PRESSURE BUILDS IN OVER THE AREA. LIGHT WINDS AND CLEAR SKIES
COULD LEAD TO RATHER FOGGY START TO THE DAY TOMORROW. WILL PUT
AREAS OF FOG IN THE FORECAST FOR LATE NIGHT/EARLY
MORNING..ESPECIALLY OVER NORTHERN AREAS THAT SAW THE MOST RAIN
YESTERDAY AND ARE SEEING MORE TODAY.

A MUCH MORE COMFORTABLE NIGHT IS IN STORE FOR THE CWA AS
DEWPOINTS DECREASE INTO THE 50S AND SKIES BECOME PARTIALLY CLEAR.
TEMPERATURES WILL RANGE FROM THE UPPER 40S IN THE NORTHERN
MOUNTAINS TO THE MID 50S AND AROUND 60 IN CENTRAL AND SOUTHEASTERN
PENN RESPECTIVELY.

&&

.SHORT TERM /FRIDAY/...
FRIDAY SHOULD BE A DRY DAY WITH JUST SOME FAIR WEATHER CUMULUS
CLOUDS. EXPECT MORE SUNSHINE THAN ON THURSDAY AND SLIGHTLY WARMER
850MB TEMPS NEAR 13-14C. THIS SHOULD SUPPORT HIGHS ABOUT 5 DEGREES
WARMER THAN THURSDAY...JUST A DEG F OR SO BELOW NORMAL

OUR NEXT DISTURBANCE WILL APPROACH THE AREA FRIDAY NIGHT IN THE
FORM A SHORTWAVE EJECTING OUT OF THE PLAINS. THIS WILL LIKELY BE
ASSOCIATED WITH AN AREA OF SHOWERS AND THUNDERSTORMS WELL OFF TO
OUR WEST... BUT THEY SHOULD DISSIPATE BEFORE REACHING OUR
CWA...BRINGING MAINLY AN INCREASE IN MID TO HIGH CLOUDS DURING THE
MORNING. DRY CONDITIONS ARE EXPECTED THROUGH AT LEAST 10Z
SATURDAY. MINS EARLY SATURDAY WILL BE IN THE LOW/MID 60S ACROSS
THE CENTRAL AND SE (WHICH WILL BE ABOUT 5F WARMER THAN DAYBREAK
FRIDAY. LOWS ACROSS THE NW MTNS COULD BE AROUND 10F HIGHER THAN
FRIDAY...OR IN THE UPPER 50S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
AXIS OF MODERATELY HIGH SFC-850 HPA DEWPOINTS IS CHANNELED ENE
INTO OUR NRN AND WRN ZONES SATURDAY...AS THE LEFT EXIT REGION OF
NWRLY UPPER JET MOVES ACROSS NRN PENN. MAIN LARGER SCALE FORCING
AND LLVL INSTABILTY AXIS FOR SHRA/TSRA WILL BE ACROSS THE NW 1/3 OF
OUR CWA...WITH 30 PERCENT POPS PROBABLY PUSHING THE CHC FOR AN
AFTERNOON SHRA/TSRA ACROSS THE LOWER SUSQ VALLEY.

NOT A LOT OF CHANGE FROM YESTERDAY. REGARDING THE SECOND HALF OF
THE UPCOMING WEEKEND. DID EDGE POPS UP SOME FOR SUNDAY AND SUNDAY
NIGHT...AS THE UPPER LEVEL TROUGH MOVES ACROSS.

LEFT MONDAY AND TUE DRY...AND WENT WITH DRY CONDITIONS FOR
WED. EXPECT NW FLOW...AND NOT READY TO BUY INTO BLOW UP OF
FEATURE ON GFS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...

ALL STATIONS HAVE GONE VFR WITH EXCEPTION OF BFD WHERE A SHOWER
HAS DRAGGED IN A MVFR CEILING. CONDITIONS SHUD REMAIN FAIR THRU
EVENING UNLESS THE SCATTERED THUNDERSTORMS PUSH THRU A TERMINAL.
IF THE CONVECTION MANAGES TO AFFECT AN AIRPORT...EXPECT
VISIBILITIES TO BRIEFLY DROP TO 1-3 MILES...WINDS GUST TO AROUND
40 MPH WITH THE POTENTIAL OF SOME HAIL TO NICKLE SIZE.

SKIES WILL SCATTER OUT EARLY IN THE EVENING...LEADING TO
DIMINISHING WINDS AND THE POTENTIAL FOR SOME LATE NIGHT FOG. OTHER
THAN THE THREAT OF FOG...BIGGEST WHEREVER IT MANAGES TO RAIN THIS
AFTERNOON AND EVENING...CONDITIONS WILL STAY FAIR THRU FRIDAY AS
HIGH PRESSURE DOMINATES.

ANOTHER FRONT MAY BRING A CHANCE OF THUNDERSTORMS ON SATURDAY
NIGHT INTO SUNDAY WITH HIGH PRESSURE TO FOLLOW FOR EARLY NEXT WEEK.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LACORTE
NEAR TERM...LACORTE
SHORT TERM...LAMBERT/CHENARD
LONG TERM...MARTIN
AVIATION...LACORTE
Hazardous weather outlook, Jul 24, 5:31 AM EDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
531 AM EDT THU JUL 24 2008

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-250945-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
531 AM EDT THU JUL 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LAMBERT

In the hours before

Special weather statement, Jul 24, 12:42 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1242 PM EDT THU JUL 24 2008

PAZ010-241730-
ELK PA-
1242 PM EDT THU JUL 24 2008

...A STRONG THUNDERSTORM WILL AFFECT ELK COUNTY...

AT 1238 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF KANE...MOVING SOUTHEAST AT 38 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR ST. MARYS AROUND 100 PM AND FORCE AROUND 115
PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...STATE
ROAD 66...STATE ROAD 120...STATE ROAD 255.

FORECASTER: LA CORTE
Special weather statement, Jul 24, 1:27 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
127 PM EDT THU JUL 24 2008

PAZ010>012-017-018-024-241800-
CAMBRIA PA-CAMERON PA-CLEARFIELD PA-ELK PA-NORTHERN CENTRE PA-
NORTHERN CLINTON PA-
127 PM EDT THU JUL 24 2008

...STRONG THUNDERSTORMS WILL AFFECT CLEARFIELD...NORTHEASTERN
CAMBRIA...SOUTHEASTERN ELK...SOUTHERN CAMERON...WEST CENTRAL CLINTON
AND WESTERN CENTRE COUNTIES...

AT 124 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 17 MILES
EAST OF ST. MARYS TO 5 MILES SOUTHEAST OF PUNXSUTAWNEY...MOVING
SOUTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR KEATING AROUND 145 PM AND COALPORT AROUND
200 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 102 AND 136.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 119...ROUTE
219...ROUTE 322...STATE ROAD 120...STATE ROAD 153...STATE ROAD 255.

FORECASTER: LA CORTE
Special weather statement, Jul 24, 1:53 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
153 PM EDT THU JUL 24 2008

PAZ018-019-241900-
NORTHERN CENTRE PA-SOUTHERN CENTRE PA-
153 PM EDT THU JUL 24 2008

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CENTRE COUNTY...

AT 151 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES EAST OF
CLEARFIELD...MOVING EAST AT 28 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR PHILIPSBURG AROUND 200 PM...MOSHANNON AROUND
215 PM...UNIONVILLE AROUND 230 PM...BELLEFONTE AROUND 245 PM AND
PLEASANT GAP AROUND 300 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 138 AND 167.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220...ALT
ROUTE 220...ROUTE 322...STATE ROAD 26.

FORECASTER: TYBURSKI

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:27 PM EDTAreal Flood AdvisoryCTPMcKean, Warren3 hr
Jul 23, 9:30 PM EDTAreal Flood AdvisoryCTPWarren3 hr
Jul 23, 9:51 PM EDTAreal Flood AdvisoryCTPLancaster, York3 hr
Jul 23, 10:02 PM EDTFlash Flood WarningCTPWarren4 hr
Jul 24, 12:55 AM EDTAreal Flood AdvisoryCTPLancaster, Lebanon, York4 hr
Jul 24, 1:56 AM EDTFlash Flood WarningCTPWarren5 hr
Jul 24, 3:23 AM EDTAreal Flood AdvisoryCTPMcKean, Warren6 hr
Jul 24, 6:45 AM EDTAreal Flood WarningCTPWarren4 hr
Jul 24, 1:34 PM EDTSevere Thunderstorm WarningCTPCameron, Clearfield, Clinton, Elk41 min
Jul 24, 1:45 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria, Clearfield45 min
Jul 24, 2:43 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria, Centre, Huntingdon47 min
Jul 24, 2:58 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin, Northumberland, Perry, Snyder, Union47 min
Jul 24, 3:33 PM EDTSevere Thunderstorm WarningCTPFranklin, Huntingdon, Juniata, Mifflin, Perry57 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.